Alert archive / Ohio / Flash Flood Warnings in 2018
Flash Flood Warning 32, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Aug 4, 2018, 5:35 PM EDT for Hamilton County, Ohio; Campbell County, Kentucky. It was in force for 2 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2018, 5:35 PM EDT (21:35 UTC)
- Expired
- Aug 4, 2018, 7:59 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Campbell County, KY, Hamilton County, OH
The radar
The Cincinnati radar (KILN), 67 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:00 PM EDT | FLOOD | 5 Ene Covington, OH | HIGH WATER ON AIRPORT ROAD. |
| Aug 4, 7:30 PM EDT | HEAVY RAIN 2.74 | Bellevue, KY | AUTOMATED GAUGE AT RIVIERA DRIVE. |
| Aug 4, 7:53 PM EDT | HEAVY RAIN 3.15 | Kluk Lunken Airport, OH | 6-HR TOTAL |
| Aug 4, 7:56 PM EDT | FLOOD | 5 Ene Covington, OH | SOUTHBOUND LANE OF WILMER AVENUE CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 867 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
465
WGUS51 KILN 042135
FFWILN
KYC037-OHC061-050030-
/O.NEW.KILN.FF.W.0032.180804T2135Z-180805T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
535 PM EDT SAT AUG 4 2018
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Northern Campbell County in northern Kentucky...
South central Hamilton County in southwestern Ohio...
* Until 830 PM EDT.
* At 534 PM EDT, radar indicated that thunderstorms had produced
heavy rain across the warned area. Up to two inches of rain have
already fallen. Heavy rain continues to fall with another 1 to 2
inches possible. Runoff from this excessive rainfall will cause
flash flooding to occur.
* Some locations that will experience flooding include...
Cincinnati, Covington, Fort Thomas, Newport, Highland Heights,
Bellevue, Dayton, Southgate, Wilder, Silver Grove, Riverbend And
Coney Island, Woodlawn and Lunken Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3913 8451 3914 8442 3905 8440 3905 8450
3906 8450 3907 8449 3909 8450
$$2 follow-up statements
102
WGUS71 KILN 042233
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
633 PM EDT SAT AUG 4 2018
KYC037-OHC061-050030-
/O.CON.KILN.FF.W.0032.000000T0000Z-180805T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell KY-Hamilton OH-
633 PM EDT SAT AUG 4 2018
...THE FLASH FLOOD WARNING FOR NORTHERN CAMPBELL AND SOUTH CENTRAL
HAMILTON COUNTIES REMAINS IN EFFECT Until 830 PM EDT....
At 632 PM EDT, radar indicated that thunderstorms had produced three
inches or more of rain around Dayton, Bellevue, and the East End.
The heavy rainfall has ended across the area. However, runoff from
the earlier excessive rain will cause flash flooding to occur.
Some locations that will experience flooding include...
Cincinnati, Covington, Fort Thomas, Newport, Highland Heights,
Bellevue, Dayton, Southgate, Wilder, Silver Grove, Riverbend And
Coney Island, Woodlawn and Lunken Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3913 8451 3914 8442 3905 8440 3905 8450
3906 8450 3907 8449 3909 8450
$$612
WGUS71 KILN 042359
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
759 PM EDT SAT AUG 4 2018
KYC037-OHC061-050009-
/O.CAN.KILN.FF.W.0032.000000T0000Z-180805T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell KY-Hamilton OH-
759 PM EDT SAT AUG 4 2018
...THE FLASH FLOOD WARNING FOR NORTHERN CAMPBELL AND SOUTH CENTRAL
HAMILTON COUNTIES IS CANCELLED...
The heavy rain has ended and flooding is no longer expected to pose a
threat.
Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.
LAT...LON 3913 8451 3914 8442 3905 8440 3905 8450
3906 8450 3907 8449 3909 8450
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:18 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 4, 3:18 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 318 PM EDT Sat Aug 4 2018 .SYNOPSIS... Isolated showers and storms will continue amidst a warm and humid airmass this afternoon and Sunday afternoon, but most areas will remain dry. Early next week several weak disturbances and a cold front will begin moving toward the area with a better chance of more widespread showers and storms, with cooler weather expected by the middle of next week in the wake of this system. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... GOES-East water vapor loops and and RAP model analyses clearly indicated a weakening positive tilt mid-level shortwave trough across southern OH/northern KY. Underneath and immediately in the wake of this weak disturbance, a very baggy/weak surface pressure pattern was present where sheltering/shallowing of the boundary layer in comparison to areas further north/east had allowed dewpoints to fail to mix out - holding in the lower to middle 70s over southern ILN CWA. In this airmass, MLCAPE has approached and even exceeded 2000 J/KG amidst very weak tropospheric flow, with effective shear values < 10kts, and cloud-layer mean winds of only ~10kts as well. The 04.12Z KILN sounding sampled this weaker flow aloft, which has weakened further as the trough continues to lose amplitude and be cutoff/swallowed up by larger scale/background height rises downstream of deeper troughing to our west. Isolated storms this afternoon have behaved according to their forcing regime - very low predictability of initiation and a rapid increase/decrease of updraft magnitude over the course of an hour. Numerous weak downdraft signatures have been seen via WSR- 88D/TDWR, with outflows quickly becoming apparent after thunderstorm mass reaches a maximum. Anvil level winds blowing exhausted thunderstorm mass to the southwest back over the updrafts have also kept the thunderstorm lifecycle brief owing to efficient seeder/feeder processes and quick water loading of the downdraft. Expect the chaotic/low predictability formation, and thus the rapid increase/decrease of this storm lifecycle to continue through about 21Z after which skies should clear as the boundary layer decouples. .SHORT TERM /9 PM THIS EVENING THROUGH MONDAY NIGHT/... Expect shallow fog to be possible across many areas tonight as is typical for humid August nights in the Ohio Valley. The valley fog may be locally thick for a few hours overnight especially in the tributaries feeding into the Ohio River and main channel itself. On Sunday, a very similar scenario to today is expected albeit with the following exceptions 1) forcing for ascent will be even weaker in the absence of the weak shortwave trough across the area and 2)a modest reduction in instability with slightly lower dewpoints. Despite these unsupportive changes for the chance of afternoon storms, moderate destabilization will again take place in the boundary layer by 15Z. Diurnally forced cumulus will lead to more isolated airmass-type showers and thunderstorms during the peak of the diurnal cycle, and while the CAM signal for location is chaotic as can be expected given weak background forcing, there is a relative maximum over the ILN CWA from Columbus back down toward Wilmington, and this is where the rain chances were inserted into the forecast. On Monday, while large scale forcing is still mostly absent from the area, the warm/muggy boundary layer will remain and will be gently impinged by a slight increase in westerly flow and glancing shortwave trough energy to our northwest, and some hint of energy also impinging from the south. It's not much to hang a forecast on, but think the afternoon once again will see isolated/scattered showers and storms with better chances across nrn KY/wrn OH/ern IN but this is not an overly strong/confident signal in the data. && .LONG TERM /TUESDAY THROUGH SATURDAY/... An area of low pressure and associated frontal boundary will approach the region on Tuesday bringing with it showers and thunderstorms. Temperatures on Tuesday will be warmer across southeastern portions of the region where it will take longer for precipitation and cloud cover to work into the area. The frontal boundary lays out across the region for Wednesday before pushing out of the region Wednesday night. On Wednesday there is better upper support than on Tuesday and therefore increased precipitation chances from superblend on Wednesday. The frontal boundary in the vicinity and associated cloud cover will keep temperatures cooler and around 80 degrees. There are some model differences and run to run variability for Thursday and Friday with any precipitation possibilities. Due to this variability decided to go with a dry forecast for now, however cannot rule out some isolated activity during these two days. There is more continuity with a disturbance moving through on Saturday and therefore have a chance of thunderstorms in during that time. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Diurnal cumulus has developed schedule and enough instability is present for isolated showers/storms which have developed in humid airmass characterized by very weak deep layer flow. Coverage of these will peak through 21Z before onset of boundary layer cooling will cause rapid decrease in coverage. Included a VCSH initially at KDAY for radar trends but in reality may need to add VCSH to KILN/KLUK/KCVG this afternoon - all of which lie in area of greater instability in comparison to KCMH. If one of these small showers/storms impacts an airfield - expect brief MVFR/IFR visibilities in the core of the downpour with up to 30kts of wind. But expect threat to be too isolated for inclusion in most TAFs. Skies becoming partly cloudy to clear overnight as cumulus dissipates and winds decouple to calm or light/variable at worst. Fog could again be a problem at KLUK near so have continued a tempo group to IFR visibility there. Outside of that, expect some potential reduction to MVFR visibility at other sites especially 08Z-12Z timeframe. Confidence is not high in this - only hinting at this via 5-6SM visibilities in most TAFs. Later tomorrow morning into Sunday afternoon, expect more towering cumulus to develop with isolated showers/storms, with the best signal from the Columbus terminals southwest back to KILN. These also expected to be quite isolated in nature, thus no inclusion at this time. OUTLOOK...Thunderstorms possible Monday and Wednesday, and likely on Tuesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Binau NEAR TERM...Binau SHORT TERM...Binau LONG TERM...Novak AVIATION...Binau
Hazardous weather outlook, Aug 4, 3:33 AM EDT, 14 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 333 AM EDT Sat Aug 4 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-050745- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 333 AM EDT Sat Aug 4 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 4, 5:16 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
516 PM EDT SAT AUG 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST KLUK LUNKEN AIRPORT 39.10N 84.42W
08/04/2018 M47 MPH HAMILTON OH ASOS
28041KTS
&&
JEGSpecial weather statement, Aug 4, 5:25 PM EDT, 10 minutes before
Special Weather Statement National Weather Service Wilmington OH 525 PM EDT SAT AUG 4 2018 KYZ092-093-OHZ077-042200- Kenton KY-Campbell KY-Hamilton OH- 525 PM EDT SAT AUG 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KENTON...NORTHERN CAMPBELL AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 600 PM EDT... At 524 PM EDT, radar indicated a strong thunderstorm over Dayton. This storm was nearly stationary. STORM HAZARDS INCLUDE... Winds to 45 mph... Very heavy rain... Locations impacted include... Cincinnati, Covington, Norwood, Fort Thomas, Newport, Fort Mitchell, Highland Heights, Bellevue, Fort Wright, Dayton, Ludlow, Southgate, Park Hills, Mariemont, Wilder, Silver Grove, Riverbend And Coney Island, University of Cincinnati, Plainville and Salem Heights. This includes the following Interstates... I-71 in Ohio between mile markers 0 and 7. I-74 in Ohio near mile marker 19. I-75 in Kentucky between mile markers 188 and 191. I-75 in Ohio between mile markers 0 and 5. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3916 8455 3915 8436 3904 8440 3905 8456 TIME...MOT...LOC 2124Z 345DEG 2KT 3911 8445
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:41 PM EDT | Special Weather Statement | ILN | Fayette | 34 min |
| Aug 4, 5:25 PM EDT | Special Weather Statement | ILN | Hamilton | 35 min |
Nearby
Flash Flood Warnings in Ohio, 2018Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.